Washington, 2013

Heavy Snow and Winter Weather in Washington, December 20, 2013

December 20, 2013 · NWS OTX · 3 events in 3 counties and zones

A trough of low pressure had become established over the Inland Northwest by the 19th of December as a ridge of high pressure anchored over the Eastern Pacific. Meanwhile, a fetch of subtropical moisture topping the offshore ridge became aimed into the region by late on the 19th and majority of the 20th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$205,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A trough of low pressure had become established over the Inland Northwest by the 19th of December as a ridge of high pressure anchored over the Eastern Pacific. Meanwhile, a fetch of subtropical moisture topping the offshore ridge became aimed into the region by late on the 19th and majority of the 20th. Strong isentropic processes ahead of a stalled warm front led to a period of moderate to heavy snow across portions of Eastern Washington and Northern Idaho. Most locations east of a line from Republic to Ritzville picked up between two and four inches. Slightly heavier amounts were observed across the Palouse. Slick conditions led to numerous car accidents across the region with the worst accident occurring at mile post 229 along Interstate 90. Ten cars were involved resulting in several injuries and one fatality. The Washington State Patrol reported to over ninety collisions that afternoon across Spokane, Adams, Whitman, and Stevens Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 20, 5:01 AM PST, 4 hours 59 minutes earlier.

Area forecast discussion, Dec 20, 5:01 AM PST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
501 AM PST Fri Dec 20 2013

.SYNOPSIS...
The break in active weather will come to an after tonight as a
much stronger winter storm system moves in for Friday. This system
will likely deliver the heaviest snows so far this season to many
valley locations. The heaviest snows are expected to fall over
southeast Washington and the central Idaho Panhandle. The impacts
of this storm will generally wane by Saturday except for residual
mountain snow showers. Another significant storm will move into
the area on Monday, but with milder valley temperatures.

&&

.DISCUSSION...
...WIDESPREAD ACCUMULATING SNOWS EXPECTED OVER MUCH OF THE INLAND
NORTHWEST TODAY THROUGH TONIGHT...

Today and Tonight...First widespread winter storm in quite sometime
poised to strike the region during this period. This storm
promises to produce the most snow so far this season over many
valley locations...especially over the eastern third of Washington
and the Idaho Panhandle. The latest satellite loops show a very
impressive plume of moisture streaming toward Haida
Gwaii...rounding the top of the ridge centered around 140w.
According to the blended precipitable water product this plume
contained over twice the seasonal normal for precipitable water
with a broad areas of values well over 1 inch stretching from the
Gulf of Alaska down to northern California. This moisture rich air
will continue to sag slowly south and east through the day as
shortwave trough currently near 55n/140w...drops down the east
side of the strong ridge. As the trough moves closer to our
region...it will gradually spin up a mid-level low which is
expected to track from NW BC later this morning and move into NW
Montana by evening. As this feature forms...it will strengthen a
warm front...initially over western Washington and then slowly
push this boundary across the Cascades early this morning and into
north Idaho by afternoon. The resultant isentropic ascent and
moisture advection is quite impressive. This will result in
widespread precipitation for most locations...although in the lee
of the Cascades...ie Wenatchee area and western Columbia
Basin...amounts won't be terribly impressive as the westerly flow
over the Cascades and typical downslope will only be overcome by
mid-level warm air advection for a brief period. In fact once the
low shifts toward NW Montana by late afternoon...that could be
very well be the end of the precipitation...except for continued
activity near the Cascade crest and some moderate spill over.

The main focus of this event still looks like it points to SE
Washington and the north-central Idaho...due to the most
persistent isentropic ascent...which will eventually be
accentuated by the transition to northwest mid-level flow sometime
tonight. Northwest flow is usually a very good setup for the Camas
Prairie...Clearwater Mountain area...Palouse (especially the Idaho
portion)...and Blue Mountains. This is the region where the models
remain the most consistent with the QPF maxima. Values over this
region generally range from .40-80" with the NAM being the
heaviest. Most of this will fall as snow...at least initially.
There are troublesome developments with the fine resolution
models...as the NAM12 ...Rapid Refresh...and UW MM5 showing 850 mb
temperatures surging well above 0c...with much of this warmer air
mixing to the ground. This would suggest we'd see a transition of
the snow to rain...especially over the Lewiston
area...Pomeroy...and all but the highest portions of the Camas
Prairie. Meanwhile the MOS guidance...and raw GFS/ECMWF solutions
keep these regions below freezing through the entire event. If the
latter solutions verify...we would likely see all snow...with
perhaps a brief period of freezing rain...but most of that would
occur over SC Washington and to the east of the Blues. We will
lean the forecast in the direction of the fine resolution models
which will likely limit the potential for heavy snow...especially
for the Lewiston area and lower portions of the Camas Prairie.
Farther north there is little if any chance of a transition to
rain. Thus its conceivable the heaviest snow amounts will occur
somewhere over southern Idaho Zone 4...and extending into the
Idaho Palouse. This surge of warmer air will also be accompanied
by breezy south-southwest winds...and a rapid rise in
temperatures.

While the brunt of the precipitation will occur over the SE third
of the forecast area...there still will be a good deal of
precipitation stretching from the Okanogan Highlands...southeast
to the Spokane area and eastern Columbia Basin. The ECMWF remains
consistent on keeping only moderate amounts of precipitation over
this region with values ranging from .20-35 inches...which would
solidly put these areas in the snow advisory category (2.5-4.5
inches of snow)...however the NAM continues to extend the plume of
heavier precipitation much farther west and north...and the GFS is
beginning to trend that way was well. Based on these trends...we
have raised the snow amounts over the Spokane area just a bit...as
well as spread the moderate snowfall farther west into the eastern
Columbia Basin. Consequently we have expanded the winter weather
advisory into Lincoln and Adams counties. A little less confident
this heavier snow will work its way into the Okanogan Valley or
western Columbia Basin and consequently we will leave those areas
highlight free.

Looks like the precipitation will gradually wind down from NW to SE
overnight...but fully expect orographic ascent will keep the
precipitation going strong...at least through early Saturday
morning over the Camas Prairie and Blues. fx

Saturday through Thursday: The system from Friday will continue to
exit southeast WA and the central ID panhandle Saturday. Light
snow will continue to fall at times through the day throughout
Shoshone county, the Blue Mtns and the Camas Prairie.
Accumulations should be an inch or less. Light rain is possible
Sat morning across the LC valley before precipitation shuts off by
the afternoon. Saturday night and Sunday an upper level ridge pushes
onto the west coast. Northwest flow aloft will keep some light
showers going mainly across the Idaho Panhandle. Sunday night into
Monday a weather disturbance will move over the ridge and into the
Inland northwest. This will provide another round precipitation to
the area. Snow levels will be higher, so many valleys will see rain
or a rain/snow mix. The mountains will see light snow
accumulations. After Monday night the models disagree on how
amplified the ridge off the west coast will be. The GFS keeps it
more broad and the ridge axis further west which keeps extreme NE
WA and north ID in a light snow shower pattern. The EC however
starts out similar to the GFS but brings the ridge axis further
east by Wed and pushes any chance of precip further east. Did not
make any changes to the forecast, so kept with a mostly dry
forecast. /Nisbet

&&

.AVIATION...
12Z TAFS: Very moist warm front will develop over western WA this
morning and spread eastward through the day. The front will move
into the Cascades around 16z and spread into the eastern third of
Washington and the Idaho Panhandle shortly after 18z. Precipitation
will rapidly develop with the approach of the front resulting in a
gradual lowering of the cigs and visibilities due to snow.
Widespread IFR conditions are expected once the precipitation
develops. How much impact this has on MWH and EAT isn't
certain...and these locations may only see a few hours of IFR
conditions should the snow develop. Farther east...the confidence is
much higher that we should see widespread and persistent IFR
conditions. These conditions will likely continue through most of
the evening. Conditions could improve late in the period for GEG SFF
and COE...at least the snow should gradually taper off. However the
odds are good that low clouds and possible IFR cigs will continue.
The same IFR cigs will likely impact MWH and EAT after the
precipitation winds down. PUW will likely see IFR conditions
throughout forecast due to snow. LWS could see an improvement to
MVFR conditions sometime after 00z as the snow turns to rain...but
this is far from certain. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        28  21  31  24  33  28 / 100  80  10  10  20  20
Coeur d'Alene  29  23  33  26  35  29 / 100  80  10  10  20  30
Pullman        30  25  34  28  36  31 / 100 100  20  20  30  20
Lewiston       34  29  37  30  39  32 / 100 100  20  10  20  20
Colville       27  18  30  22  32  25 / 100  60   0  10  10  20
Sandpoint      28  20  31  23  33  27 / 100  80  10  20  20  30
Kellogg        26  23  32  27  33  31 / 100 100  30  40  50  50
Moses Lake     30  18  35  21  35  24 /  60  10   0   0   0  10
Wenatchee      30  23  35  25  37  27 /  40  10  10   0   0  10
Omak           27  19  31  21  32  23 /  50  10   0  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 AM this morning to 10 PM PST
     this evening for Coeur d'Alene Area-Northern Panhandle.

     Winter Storm Warning from 10 AM this morning to 5 AM PST
     Saturday for Central Panhandle Mountains-Idaho Palouse.

     Winter Weather Advisory from 10 AM this morning to 5 AM PST
     Saturday for Lewis and Southern Nez Perce Counties-Lewiston
     Area.

WA...Winter Weather Advisory until 10 PM PST this evening for East
     Slopes Northern Cascades.

     Winter Weather Advisory from 10 AM this morning to 10 PM PST
     this evening for Northeast Mountains-Spokane Area.

     Winter Storm Warning from 10 AM this morning to 5 AM PST
     Saturday for Northeast Blue Mountains-Washington Palouse.

     Winter Weather Advisory from 10 AM this morning to 5 AM PST
     Saturday for Lower Garfield and Asotin Counties.

     Winter Weather Advisory from 7 AM this morning to 4 PM PST this
     afternoon for Okanogan Highlands.

     Winter Weather Advisory from 7 AM this morning to 7 PM PST this
     evening for Upper Columbia Basin.

&&
Hazardous weather outlook, Dec 20, 6:01 AM PST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
601 AM PST FRI DEC 20 2013

IDZ001>004-026-027-WAZ031>033-035>038-042-211415-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
601 AM PST FRI DEC 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM IS EXPECTED TO IMPACT MUCH OF THE AREA TODAY AND TONIGHT.
THIS STORM WILL LIKELY PRODUCE THE HEAVIEST SNOWS SO FAR THIS
SEASON FOR MANY LOCATIONS AND ALL ELEVATIONS. THE HEAVIEST SNOWS
ARE EXPECTED TO OCCUR OVER SOUTHEAST WASHINGTON...THE CENTRAL
IDAHO PANHANDLE AND NEAR THE CASCADE CREST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SNOW WILL BEGIN TO TAPER OFF SATURDAY MORNING. QUIETER
WEATHER WILL RETURN FOR THE REMAINDER OF THE WEEKEND...BUT ANOTHER
STORM WILL AFFECT THE AREA ON MONDAY. THIS STORM WILL LIKELY BE
WARMER THAN THE FRIDAY STORM...SO LESS SNOW IS EXPECTED FOR THE
VALLEYS.

WAZ034-041-043-044-211415-
MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
601 AM PST FRI DEC 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Spokane Area

When
December 20, 10:00 AM PST to 7:00 PM PST
Where
Spokane Area forecast zone
Property damage
$5,000
Reported by
Department of Highways
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Moderate to heavy snow fell between 1400 and 1600 PST leading to multiple accidents during the evening commute across the Spokane Area. Snowfall amounts were generally between two and four inches.

Winter Weather, Upper Columbia Basin

When
December 20, 11:00 AM PST to 2:00 PM PST
Where
Upper Columbia Basin forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 4 indirect
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Moderate snow, slick conditions, and excessive speed was responsible for a ten car pile up along Interstate 90 seven miles east of Ritzville at 1246 PST. Eleven people were involved in the crash, four which were injured and one which died on the scene. Eight of the ten cars were totaled. Snowfall totals at the time of the accident were generally around an inch. Roughly an hour later, a car rolled over at mile post 77 along Highway 395, eighteen miles south of Ritzville. The driver of the vehicle suffered serious injuries.

Heavy Snow, Washington Palouse

When
December 20, 11:00 AM PST to 10:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Snowfall amounts across the Washington Palouse ranged between four and seven inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Upper Columbia Basin2013-12-2052FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481948, 481949, 481950.